Maine, 2015

Damaging Wind in Maine, July 24, 2015

July 24, 2015 · NWS GYX · 1 event in 1 county or zone

Isolated convection on the afternoon of the 24th spawned one severe cell which downed trees on cars in Cumberland Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Isolated convection on the afternoon of the 24th spawned one severe cell which downed trees on cars in Cumberland Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 24, 6:13 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 24, 6:13 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
713 PM EDT FRI JUL 24 2015

.SYNOPSIS...
HIGH PRESSURE WILL BUILD IN FROM THE NORTHEAST OVERNIGHT AND WILL
GRADUALLY SHIFT OFFSHORE ON SATURDAY. A WARM FRONT WILL APPROACH
FROM THE WEST ON SATURDAY NIGHT AND WILL SLOWLY CROSS THE AREA ON
SUNDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST MONDAY. A WEAK
COLD FRONT WILL DROP SOUTH THROUGH THE REGION MONDAY NIGHT AND
TUESDAY. A SHALLOW RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE
WEST TUESDAY NIGHT AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATE...WILL ADJUST POPS A BIT TO BETTER REFLECT CURRENT RADAR
TRENDS. SHOWER/TSTM ACTIVITY WINDING DOWN A BIT AS WE LOSE THE
SUNS HEATING. THIS TREND WILL CONTINUE.

PREV DISC...MID LEVEL CLOUDS CURRENTLY THINNING OUT ACROSS THE
FORECAST AREA ALLOWING SOME SURFACE HEATING TO FINALLY GET GOING.
EXPECT ISOLATED CONVECTION TO INCREASE IN COVERAGE THROUGH THE
REMAINDER OF THE AFTERNOON. SOME SMALL HAIL WILL BE POSSIBLE IN
STRONGER CELLS DUE TO LOW FREEZING LEVELS. EXPECT CLOUDS TO
GRADUALLY DIMINISH WITH LOSS OF HEATING LATER THIS EVENING.

OVERNIGHT...HIGH PRESSURE BUILDING IN FROM THE NORTHEAST WILL TURN
WINDS ONSHORE BRINGING OCEAN STRATUS INTO SOUTHERN INTERIOR AND
COASTAL SECTIONS OF MAINE AFTER MIDNIGHT. ELSEWHERE SKIES WILL
BECOME PARTLY CLOUDY. LOW TEMPS WILL RANGE THROUGH THE 50S IN MOST
AREAS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
EXPECT PARTIAL CLEARING OF OCEAN STRATUS ON SATURDAY ALTHOUGH IT
MAY TAKE MOST OF THE MORNING AND MAY HANG TOUGH FOR MOST OF THE
DAY IN MID COAST AREAS. WARM FRONT APPROACHING FROM THE WEST WILL
BRING HIGH AND MID LEVEL CLOUDS INTO WESTERN ZONES IN THE
AFTERNOON. THERE WILL BE A WIDE RANGE IN TEMPS WITH MUCH OF MAINE
REMAINING IN THE UPPER 60S TO LOWER 70S. ELSEWHERE HIGH WILL
REACH THE MID TO UPPER 70S.

RAIN MOVES IN FOR SATURDAY NIGHT AS THE WARM FRONT PUSHES IN FROM
THE WEST. EXPECT MOST OF THE AREA TO BE GETTING WET BY SUNDAY
MORNING. LOWS WILL RANGE FROM THE MID 50S TO LOWER 60S.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
MODELS NOW IN GOOD AGREEMENT THAT 500 MB RIDGING NOSES INTO THE
CANADIAN PRAIRIE BY SUNDAY AND MONDAY AND THEN BUILDS EASTWARD
ACROSS NEW ENGLAND TUE-THU...AT LEAST. THIS WILL LEAD TO A
HOT AND HUMID SPELL...WITH PROBABLY THE HOTTEST WEATHER WE'VE SEEN
THIS SUMMER. POSSIBLE COLD FRONT PASSES TOWARD THE END OF THE
WEEK...BUT CONFIDENCE IS LOW AS THESE RIDGES TEND TO REMAIN
STRONG...AND EURO IS MOVING TROPICAL SYSTEM OFFSHORE OF THE
EASTERN SEABOARD BY LATE NEXT WEEK.

WE'LL START OFF THE LONG RANGE ON THE COOLER SIDE AS ONSHORE FLOW
PERSISTS IN THE OCCLUSION AHEAD OF A WARM FRONT SUNDAY MORNING.
IT IS LIKELY THAT WE WILL SHOWERS...AND PERHAPS SOME THUNDER TO
START TO DAY...AS WARM FRONTAL SYSTEM SHOWING SOME SIGNS OF BEING
REMNANT CONVECTIVE SYSTEM...AND GIVEN MODE FORE CAST 850 MB
JET...AND ELEVATED INSTABILITY CERTAINLY COULD SEE SOME THUNDER
AND PERHAPS SOME HEAVY DOWNPOURS. THE FRONT WILL CROSS THE AREA ON
SUNDAY...BUT THE BIG QUESTION IS IT STRONG ENOUGH TO BREAK THE
INVERSION PRODUCED BY THE MARINE LYR. MODELS SAY IT SHOULD MAKE
INTO SRN NH AND THE CT VALLEY...AND MAYBE INTERIOR SW ME...WHERE
HIGHS PUSH CLOSE TO 80 WITH SOME BREAKS OF SUN. TO THE N AND OF
EAST OF THIS IT'LL STAY CLOUDY AND COOLER WITH HIGHS ONLY AROUND
70...AND EVEN COOLER RIGHT ON THE SHORE.

MONDAY TURNS OUT TO BE A TRANSITIONAL DAY AS PASSING SHORTWAVE N
OF THE CWA TENDS TO SLOW WARM FRONT AND IT SITS JUST N OF THE CWA
AND COULD SEE ROUND OF SHRA AND TSRA MON AFTERNOON. THE
RIDGINGBBUILDSIN FROM THE WEST TUE-THU...WITH INCREASINGLYWARMER
AIR /H85 TEMPS APPROACHING 20C/ EACH DAY. TUE AND WED LOOK MAINLY
DRY WITH SOLID RIDGING, ALTHOUGH CANNOT RULE OUT SOME SPOTTY AIR
MASS CONVECTION. HIGHS AWAY FROM THE COAST WILL RANGE FROM THE MID
80S IN THE N TO LOW 90S INTERIOR SRN NH AND SW ME. THU COULD BE
EVEN A FEW DEGREES HOTTER. OVERNIGHT LOWS WILL GENERALLY BE IN THE
LOW 60S TO AROUND 70.

INCREASING CHANCES OF SHRA/TSRA BY THU AFT INTO FRI AS POSSIBLE
COLD FRONT APPROACHES FROM THE WEST.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM...IFR/LIFR CEILINGS AND VSBY DEVELOPING AFTER MIDNIGHT
IN COASTAL AND SOUTHERN INTERIOR SECTIONS OF MAINE. BECOMING VFR
ON SATURDAY WITH AREAS OF MVFR/IFR CEILINGS...MAINLY IN MID COAST
MAINE. WIDESPREAD IFR/LIFR CEILINGS SATURDAY NIGHT.

LONG TERM...SUNDAY MORNING WILL LIKELY START AT IFR OR LOWER IN
LOW CLOUDS/FOG/RA...WITH SOME IMPROVEMENT INLAND IN THE
MORNING...AND NEAR THE COAST LATER IN THE DAY. VFR EXPECTED MON
-WED.

&&

.MARINE...
SHORT TERM...NO FLAGS.

LONG TERM...COULD SEE SEAS SURGE TO AROUND 5 FT IN SWELL LATE SUN
INTO MON...OTHERWISE THE WATERS REMAIN BLO SCA LVLS THRU WED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
HAWLEY
Hazardous weather outlook, Jul 24, 2:52 PM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
352 PM EDT FRI JUL 24 2015

ANZ153-MEZ007>009-012>014-018>028-NHZ001>015-251000-
CASCO BAY-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
352 PM EDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...WESTERN
MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW
HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS COULD PRODUCE SOME SMALL HAIL ACROSS THE
AREA INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>152-154-251000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
352 PM EDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY...THE COASTAL
WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL
WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL
WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS COULD PRODUCE SOME SMALL HAIL ACROSS THE
WATERS INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 24, 3:11 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
411 PM EDT FRI JUL 24 2015

MEZ027-242045-
KNOX ME-
411 PM EDT FRI JUL 24 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  KNOX COUNTY IN MAINE

* UNTIL 445 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER ROCKPORT...MOVING TO THE SOUTHEAST AT 20
  MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROCKLAND...
  CAMDEN...
  ROCKPORT...
  OWLS HEAD...
  AND VINALHAVEN.

LAT...LON 4409 6904 4405 6908 4390 6901 4425 6928
      4426 6904 4418 6906 4415 6888 4416 6888
      4408 6879 4403 6882
TIME...MOT...LOC 2009Z 321DEG 17KT 4415 6906

CEMPA
Local storm report, Jul 24, 4:14 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
514 PM EDT FRI JUL 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 ENE THOMASTON         44.08N  69.17W
07/24/2015  E0.70 INCH       KNOX               ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1500132

NB
Special weather statement, Jul 24, 4:55 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
555 PM EDT FRI JUL 24 2015

MEZ019-020-242230-
ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-
555 PM EDT FRI JUL 24 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ANDROSCOGGIN COUNTY IN MAINE
  INTERIOR CUMBERLAND COUNTY IN MAINE

* UNTIL 630 PM EDT

* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER MECHANIC FALLS...MOVING TO THE SOUTHEAST
  AT 20 MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LEWISTON...
  MINOT...
  AND AUBURN.

LAT...LON 4388 7019 4411 7044 4419 7035 4405 7002
TIME...MOT...LOC 2152Z 317DEG 16KT 4413 7038

CEMPA
Local storm report, Jul 24, 5:08 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
608 PM EDT FRI JUL 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             1 SSW HAMPTON BEACH STA 42.89N  70.82W
07/24/2015  E0.70 INCH       ROCKINGHAM         NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1500133

NB
Special weather statement, Jul 24, 5:08 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
608 PM EDT FRI JUL 24 2015

NHZ011-242315-
CHESHIRE NH-
608 PM EDT FRI JUL 24 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CHESHIRE COUNTY IN NEW HAMPSHIRE

* UNTIL 715 PM EDT

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR SURRY...MOVING TO THE SOUTHEAST AT 20
  MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SURRY...
  GILSUM...
  SULLIVAN...
  DUBLIN...
  AND TROY.

LAT...LON 4278 7230 4312 7243 4313 7237 4314 7237
      4316 7232 4317 7231 4286 7199
TIME...MOT...LOC 2204Z 331DEG 17KT 4309 7235

CEMPA
Local storm report, Jul 24, 5:09 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
609 PM EDT FRI JUL 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             1 ESE SEABROOK          42.89N  70.85W
07/24/2015  E0.70 INCH       ROCKINGHAM         NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1500134

NB

The radar

The Portland,ME radar (KGYX), 26 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
July 24, 6:30 PM EST to 6:35 PM EST
Where
Cumberland County, 1.5 mi W of Cumberland Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.680, -70.380

An isolated severe thunderstorm downed multiple trees on cars in Cumberland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594299.